Last August I wrote a blog about wanting to withdraw from an antidepressant I had taken since 2009. I noticed differences in my behavior, weight and general well-being that I was not comfortable with. I felt a change was required.
When I wrote that blog I was withdrawing from that drug. I was quite concerned about negative side effects that might result. I saw a psychiatrist outside the facility who did not hesitate about withdrawing me from the drug. In fact, I was off of it in two weeks. He told me I am depressed because of my quadriplegia and because living in a facility requires me to relinquish some control of my life.
We discussed the antidepressants I had taken and their side effects. When he suggested a particular drug I countered with another medication that had worked better for me and he agreed with my choice. He felt I should take a low dose of the new antidepressant, while withdrawing from the other. But I said I was afraid that taking another drug might make transitioning worse.
During the last two weeks of withdrawal I had stomach cramps, blinding headaches and fatigue. I found online comments from others who had the same symptoms while withdrawing from that particular drug. Some were so uncomfortable they had to go back on it, while others were never able to stop taking it.
For four months, at each of my visits my new psychiatrist asked if I wanted the new antidepressant increased and I said I did not. But in November when he told me to come back in January, I felt anxious. In mid-November with the holidays approaching, I called and had the dosage increased.
I told the aides about my antidepressant transition. When they questioned why, I explained I felt they might understand any changes in me better if they knew about my medicine change.
I knew I was psychologically dependent on the previous antidepressant and that made changing it particularly scary. However, I felt bolstered when an SSRI (selective serotonin reuptake inhibitor) study showed the placebo worked as well as the actual drug.
On difficult days I wondered if I would ever feel better. I had never transitioned to another antidepressant in the past and had such withdrawal discomfort.
The facility's nursing staff, my family and friends noticed the difference in me. I was more quiet, but also more anxious. At times I wondered if I had done the right thing. But over time I felt better off the previous drug.
This transition has taken several months. The new antidepressant has decreased my appetite and I have lost some much-needed weight. Time and the way I feel will judge whether this antidepressant is doing its job.